Alert archive / Michigan / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 7, NWS Marquette, MI

June 10, 2016Gogebic County, Ontonagon County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at Jun 10, 2016, 3:30 PM CDT for Gogebic County, Ontonagon County, Michigan. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2016, 3:30 PM CDT (20:30 UTC)
Expired
Jun 10, 2016, 4:15 PM CDT
In force
45 min
Issued by
NWS Marquette, MI
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Gogebic County, MI, Ontonagon County, MI

The radar

The Marquette radar (KMQT), 177 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 3:45 PM CDTTSTM WND DMG1 Nw Chaney Lake, MITWO TREES DOWN ON CHANEY LAKE ROAD...BLOCKING TRAFFIC IN BOTH DIRECTIONS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 10, 2:44 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.5 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2016-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2016-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

897 
WUUS53 KMQT 102030
SVRMQT
MIC053-131-102115-
/O.NEW.KMQT.SV.W.0007.160610T2030Z-160610T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
430 PM EDT FRI JUN 10 2016

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GOGEBIC COUNTY IN WESTERN UPPER MICHIGAN...
  SOUTHWESTERN ONTONAGON COUNTY IN WESTERN UPPER MICHIGAN...

* UNTIL 515 PM EDT/415 PM CDT/

* AT 429 PM EDT/329 PM CDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG
  A LINE EXTENDING FROM 6 MILES NORTHEAST OF WAKEFIELD TO NEAR VAN
  BUSKIRK...MOVING EAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  IRONWOOD...BESSEMER...WAKEFIELD...MARENISCO...BERGLAND...VAN BUSKIRK...
  NORTHERN LAKE GOGEBIC...POMEROY LAKE...EWEN...MERRIWEATHER...CLARK
  LAKE...CHANEY LAKE...LAKE GOGEBIC STATE PARK...THOMASTON AND PRESQUE
  ISLE RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

IF ON OR NEAR AREA LAKES...GET AWAY FROM THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4665 8996 4659 8920 4620 8943 4633 9011
      4641 9016 4644 9017
TIME...MOT...LOC 2029Z 274DEG 46KT 4656 8986 4633 9006 

HAIL...0.88IN
WIND...60MPH

$$

TITUS
1 follow-up statement
147 
WWUS53 KMQT 102048
SVSMQT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
448 PM EDT FRI JUN 10 2016

MIC053-131-102115-
/O.CON.KMQT.SV.W.0007.000000T0000Z-160610T2115Z/
GOGEBIC MI-ONTONAGON MI-
448 PM EDT FRI JUN 10 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM
EDT/415 PM CDT/ FOR CENTRAL GOGEBIC AND SOUTHWESTERN ONTONAGON
COUNTIES...

AT 447 PM EDT/347 PM CDT/...SEVERE THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 6 MILES SOUTHEAST OF NORTHERN LAKE GOGEBIC TO
NEAR WINCHESTER...MOVING EAST AT 50 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
MARENISCO...BERGLAND...NORTHERN LAKE GOGEBIC...POMEROY LAKE...EWEN...
MERRIWEATHER...CHANEY LAKE...LAKE GOGEBIC STATE PARK AND PRESQUE ISLE
RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

IF ON OR NEAR AREA LAKES...GET AWAY FROM THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES
FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO
NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT/900 PM CDT/ FOR
CENTRAL MICHIGAN.

LAT...LON 4632 9008 4662 8961 4659 8920 4620 8943
TIME...MOT...LOC 2047Z 280DEG 43KT 4650 8951 4629 8990 

HAIL...1.00IN
WIND...60MPH
 
$$

TITUS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:50 PM CDT, 40 minutes earlier.

Area forecast discussion, Jun 10, 2:50 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
350 PM EDT FRI JUN 10 2016

.SHORT TERM...(This evening through Saturday)
Issued at 253 PM EDT FRI JUN 10 2016

Main focus is on late this afternoon into the early overnight with
potential for strong to severe storms over portions of the area.
Stuck closer to the HRRR, Regional HRRR, RAP, UCAR Ensemble, NSSL
WRF, and locally run ECAM models as they are performing best with
current upstream convection. Preferred model guidance has SBCAPE
increasing to over 2,000 J/kg over the far west and a CAPE gradient
along the WI border. Effective shear will be 35-45 kts. Other models
have generally been earlier and more disorganized, and they have had
a very poor handle on upstream convection, including showing decent
convection where it just hasn't existed. Current thinking is that a
large hail threat will exist mainly over far western Upper MI as
storms move into the unstable airmass (KIWD is currently at 79/66),
and a damaging wind threat along the WI border. Can't rule out a
weak QLCS tornado threat along the WI border, but certainly not
worth playing that up at this point.

Should see pretty quick clearing behind the convection, with fog
developing over the land and lakes. Increasing NW winds Sat will
usher in drier air and bring a NW-SE end to fog over the lakes. Land
fog will burn off pretty quick in the morning.

.LONG TERM...(Saturday night through Friday)
Issued at 348 PM EDT FRI JUN 10 2016

Models suggest that the nrn Great Lakes will remain on the periphery
of a mid/upper level ridge dominating the cntrl CONUS into early
next week. The ridge is then expected to build into the Great Lakes
with a rex block developing. With surface high pressure building from
nrn Ontario into the nrn Great Lakes next week with easterly low
level flow, temps will remain at or slightly below normal.

Saturday night and Sunday, high pressure and dry air building in
from nrn Ontario will bring mostly clear skies and cool conditions.
WAA ahead of low pres moving into MN will bring increasing clouds
through the afternoon. A weak pres gradient will allow lake breeze
cooling near the shores as inland temps across the west climb into
the mid 70s.

Sunday night into Monday, The GFS has trended toward the ECMWF and
GEM in flattening the mid/upper level ridge, allowing a shortwave
and area of moisture and instability into the wrn Great Lakes. Expect
that there will be a strong enough low level jet and moisture inflow
to support elevated tsra into Upper Michigan. With MUCAPE values to
around 1K J/kg, effective shear values of 30-40 knots may enough to
suppport some stronger storms with hail, especially over the sw cwa.

Tuesday-Wednesday, The higher amplitude blocking pattern will favor
dry weather with sfc and mid level ridging over the region. However,
the GFS/GEFS has trended far enough north with the cutoff low for
pcpn potential into at least the south and west portions of Upper
Michigan. The GEM and ECMWF also have trended farhter north but keep
the low slightly farther to west or south.
&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 148 PM EDT FRI JUN 10 2016

Convection currently west of Lake Superior is expected to shift
through the area late this afternoon and evening. Severe potential
exists mainly at KIWD, where large hail and damaging winds are
possible. After storms move through, some fog is expected to develop
at KIWD and especially KCMX. Fog will dissipate Sat morning.
&&

.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 253 PM EDT FRI JUN 10 2016

SE to E winds up to 20 kts will shift to W later tonight with the
passage of a low pressure system and low pressure trough. May see
fog develop later today into tonight as low-level moisture increases
and there are showers/thunderstorms across the lake. Fog could be
locally dense. NW winds later Sat could gust up to 25 kts over east
half. High pressure ridge building in Sunday through early next week
results in winds well under 20 kts.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...Titus
LONG TERM...JLB
AVIATION...Titus
MARINE...Titus
Hazardous weather outlook, Jun 10, 3:28 PM CDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
428 PM EDT FRI JUN 10 2016

MIZ001>007-009>014-084-085-111300-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
428 PM EDT FRI JUN 10 2016 /328 PM CDT FRI JUN 10 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TONIGHT. SEVERE STORMS WITH DAMAGING
WINDS...LARGE HAIL AND AN ISOLATED TORNADO ARE POSSIBLE THIS
EVENING OVER THE WEST HALF OF UPPER MICHIGAN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LSZ162-240>251-263>267-111300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
428 PM EDT FRI JUN 10 2016 /328 PM CDT FRI JUN 10 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. A FEW STORMS COULD
CONTAIN LARGE HAIL AND DAMAGING WINDS THIS EVENING ACROSS WESTERN
LAKE SUPERIOR.

SOME DENSE FOG WILL BE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

LMZ221-248-250-111300-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
428 PM EDT FRI JUN 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT. A FEW STORMS COULD
CONTAIN LARGE HAIL AND DAMAGING WINDS THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL BE POSSIBLE SUNDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

JLB

In the hours before

Special weather statement, Jun 10, 2:57 PM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
257 PM CDT FRI JUN 10 2016

MIZ009-102030-
GOGEBIC MI-
257 PM CDT FRI JUN 10 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GOGEBIC COUNTY UNTIL
330 PM CDT...

AT 256 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SAXON...OR 11 MILES NORTHWEST OF IRONWOOD...MOVING NORTHEAST AT 50 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
IRONWOOD...BESSEMER...WAKEFIELD...BLACK RIVER HARBOR...LITTLE GIRLS
POINT...THOMASTON...IRONWOOD AIRPORT AND COPPER PEAK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR CENTRAL
MICHIGAN.

LAT...LON 4658 9042 4677 8988 4660 8986 4659 8975
      4651 8974 4650 8937 4639 9015 4650 9022
      4652 9032 4654 9031 4656 9034 4654 9035
      4654 9040 4657 9042
TIME...MOT...LOC 1956Z 246DEG 46KT 4653 9035

TITUS

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 2:37 PM CDTSpecial Marine WarningMQT38 min
Jun 10, 2:57 PM CDTSpecial Weather StatementMQTGogebic33 min
Jun 10, 3:51 PM CDTSevere Thunderstorm WarningMQTGogebic, Iron, Ontonagon39 min
Jun 10, 3:59 PM CDTSevere Thunderstorm WarningMQTBaraga, Houghton, Ontonagon46 min
Jun 10, 4:28 PM CDTSpecial Marine WarningMQT32 min
Jun 10, 4:31 PM CDTSpecial Marine WarningMQT44 min
Jun 10, 4:31 PM CDTSpecial Weather StatementMQTLuce44 min
Jun 10, 4:44 PM CDTSevere Thunderstorm WarningMQTGogebic, Iron46 min
Jun 10, 4:48 PM CDTSpecial Marine WarningMQT87 min
Jun 10, 5:21 PM CDTSpecial Marine WarningMQT54 min
Jun 10, 5:26 PM CDTSevere Thunderstorm WarningMQTDickinson, Iron, Marquette34 min
Jun 10, 6:14 PM CDTSpecial Marine WarningMQT61 min
Jun 10, 6:39 PM CDTSpecial Marine WarningMQT66 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.